Main Article Content
Valproic acid (VPA) is widely used for the treatment of epilepsy, migraine, and a variety of psychiatric symptoms, including bipolar disorder, borderline personality disorder, and alcohol withdrawal. Valproate is associated with severe idiosyncratic adverse effects, the most notable being valproate-induced hyperammonemic encephalopathy (VHE). Topiramate is also a broad-spectrum anticonvulsant that is also extensively used for migraine prophylaxis, as a mood stabilizer, and for alcohol dependency. There is increased occurrence of VHE when valproate is used with other medications like phenytoin, phenobarbital, and topiramate. We report a young patient who was on valproic acid and topiramate and developed metabolic encephalopathy with hypoxic respiratory failure with review of the causes and management of the hyperammonemic encephalopathy. We believe that clinicians should be aware of possible hyperammonemic encephalopathy in any patient who is taking valproic acid and presenting with impaired consciousness and cognitive decline. We also underline the importance of early recognition and high index of suspicion of encephalopathy related to hyperammonemia.
The Medical Research Archives grants authors the right to publish and reproduce the unrevised contribution in whole or in part at any time and in any form for any scholarly non-commercial purpose with the condition that all publications of the contribution include a full citation to the journal as published by the Medical Research Archives.
2. Ammonium metabolism in humans’ metabolism - Clin. Exp., Volume 61, Issue 11, 1495–1511. Adeva, MM. et al
3. Topiramate-induced hyperammonemic encephalopathy in a patient with mental retardation: a case report and review of the literature S. Tantikittichaikul, J. Johnson, et al Epilepsy Behav. Case Rep., 4 (2015), pp. 84-85
4. Severe hyperammonemia in adults not explained by liver disease. Walker, Valerie. Ann. Clin. Biochem.. Vol 49, Issue 3, pp. 214–228.
5. Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management A. Chopra, B.P. Kolla, M.P. Mansukhani, P. Netzel, M.A. Frye 5.Gen. Hosp. Psychiatr., 34 (03) (2012), pp. 290-298 Ido Laish, et al.Noncirrhotic hyperammonaemic encephalopathy Liver International, 31 (9) (October 2011), pp. 1259-1270
6. Valproate (VPA)-associated hyperammonemic encephalopathy independent of elevated serum VPA levels: 21 cases in China from May 2000 to May 2012. Compr. Psychiatr Volume 54, Issue 5, 562–567. Cheng, Minfeng et al
7. Valproate-induced hyperammonemic encephalopathy in general hospital patients with one or more psychiatric disorders. Psychosomatics, Volume 58, Issue 4, 415–420. Lewis, Chandani et al
8. L-Carnitine supplementation to reverse hyperammonemia in a patient undergoing chronic valproic acid treatment: a case report J. Int. Med. Res.: Vol 45, Issue 3, pp. 1268–1272. Maldonado C., Guevara N, et al.
9. Hyperammonemia associated with valproic acid concentrations BioMed Res. Int., 2014 (2014), Article 217269. M. Vázquez, P. Fagiolino, C. Maldonado, et al.
10. Sudden valproate-induced hyperammonemia managed with L-carnitine in a medically healthy bipolar patient: essential review of the literature and case report Medicine C.I. Cattaneo, et al., 96 (39) (2017), p. e8117
11. Fatal case of valproate-induced hyperammonemic encephalopathy: an update on proposed pathogenic mechanisms and treatment options Int. J. Epilepsy, 04 (02) (2017), pp. 181-183 G. Yeung, et al., K.W. Chau, et al.
12. Risk factors of hyperammonemia in patients with epilepsy under valproic acid therapy Medicine, 93 (11) (2014), p. e66
13. Berisavac II, et al.How to recognize and treat metabolic encephalopathy in Neurology intensive care unit Neurol. India, 65 (2017), pp. 123-128. Y.L. Tseng, C.-R. Huang, C.H. Lin, Y.T. Lu, C.H. Lu, N.C. Chen, Y.C. Chuang
14. C. Sousa Valproic acid-induced hyperammonemic encephalopathy − a potentially fatal adverse drug reaction SpringerPlus, 2 (01) (2013), p. 13, 10.1186/2193-1801-2-13
15. Valproate-induced hyperammonemic encephalopathy in the presence of topiramate. Hamer HM, Knake S, Schomburg U, Rosenow F. Neurology. 2000 Jan 11;54(1):230-2. doi: 10.1212/wnl.54.1.230.PMID: 10636156